Oklahoma, 2023

Hail in Oklahoma, April 15, 2023

April 15, 2023 · NWS TSA · 4 events in 2 counties and zones

Severe thunderstorms developed over far eastern and southeastern Oklahoma during the afternoon of the 15th, as a cold front moved into the area. Moderately strong instability combined with strong deep-layer wind shear to support the development of some supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over far eastern and southeastern Oklahoma during the afternoon of the 15th, as a cold front moved into the area. Moderately strong instability combined with strong deep-layer wind shear to support the development of some supercell thunderstorms. The strongest storms produced large hail up to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 11:32 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 11:32 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1232 PM CDT Sat Apr 15 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 948 AM CDT Sat Apr 15 2023

This morning, a cold front is just now entering western portions of
the forecast area with the boundary near a KPNC-KCQB-KSRE line. There is
also a pre-frontal trof just west of the Tulsa metro. The airmass ahead
of the boundaries is rather unstable with minimal cap. Surface based
CAPE of 2000/3000 j/kg is common ahead of the boundaries. Some the latest
CAM solutions suggest a few storms may develop across northeast Oklahoma
over the next couple of hours. However, the better chance of storms will
be early to mid afternoon across far eastern Oklahoma and western Arkansas
as the cold front surges to the east. Temperatures will be falling behind
the cold front today creating a bit of a forecasting challenge. Fire weather
concerns will ramp up again this afternoon across Osage and Pawnee Counties in
northeast Oklahoma as winds gust to around 35 mph behind the front.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 308 AM CDT Sat Apr 15 2023

Much drier air spread across the region in wake of the cold front
with gusty northerly winds continuing on Sunday. Fire weather
concerns increase area wide on Sunday afternoon and especially
across NE OK where portions of the region remain in drought
conditions. Pleasant day Monday as sfc ridging expands across the
region.

Return flow commences Tuesday with a minor wave passing through
the southern Plains. Guidance suggest at least low precip chances
return Tuesday though coverage continues to appear low. Gusty
winds develop Wednesday with low level moisture increasing and
eventually an unstable warm sector develops ahead of the next wave
currently timed to pass through the Plains on Thursday. Timing of
the this wave and the associated cold front will be the focus for
upcoming forecasts and whether a severe threat develops locally
or focuses further east.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sat Apr 15 2023

A cold front is slicing through the area this afternoon with mostly
VFR conditions ahead of the front and MVFR conditions behind it.
Thunderstorms will possibly impact the western arkansas sites early
in the forecast period as the cold front advances to the east.
MVFR ceilings persist at the NE OK sites into this evening and
even longer into tonight across NW AR. Mostly VFR conditions return
on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   42  67  41  81 /   0   0   0   0
FSM   45  68  43  79 /   0   0   0   0
MLC   42  68  43  78 /   0   0   0   0
BVO   37  67  36  81 /   0   0   0   0
FYV   38  63  40  76 /   0   0   0   0
BYV   41  61  41  73 /  10   0   0   0
MKO   41  66  41  77 /   0   0   0   0
MIO   41  63  38  74 /   0   0   0   0
F10   41  67  41  78 /   0   0   0   0
HHW   44  68  44  77 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....07
AVIATION...10
Hazardous weather outlook, Apr 15, 12:01 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
101 PM CDT Sat Apr 15 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
101 PM CDT Sat Apr 15 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...western Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Far eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
A cold front currently moving across eastern Oklahoma will sweep through
the remainder of the area this afternoon. Storms are expected to develop
along the front across far eastern Oklahoma through western Arkansas during the
afternoon hours. Severe weather is possible with these storms with potential
for very large hail with the strongest storms. The severe weather threat
will end by early evening as storms quickly spread further eastward.
Additionally, gusty winds behind the passing cold front will raise grassland fire spread
rates across northeast Oklahoma this afternoon

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY THROUGH WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential.
FRIDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Grassland fire spread potential will increase area wide on Sunday
and especially areas of northeast Oklahoma where drought conditions
persist. Winds will gradually decrease by Monday.

Low thunderstorm chances return Tuesday along with increasing winds
Tuesday and especially Wednesday. The increasing winds will again
raise grassland fire weather concerns for portions of northeast
Oklahoma. A stronger storm system influences the region by
next Thursday and a risk of severe weather may develop.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 15, 1:21 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
221 PM CDT Sat Apr 15 2023

ARZ001-010-011-152000-
Madison AR-Benton AR-Washington AR-
221 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of eastern Benton,
northwestern Madison and northern Washington Counties through 300 PM
CDT...

At 220 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Prairie Grove, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Huntsville...                     Lowell...
Farmington...                     Prairie Grove...
Elkins...                         Tontitown...
West Fork...                      Cave Springs...
Greenland...                      Garfield...
Hindsville...                     Hobbs State Park...
Clifty...                         Withrow Springs State Park...
War Eagle...                      Drake Field Airport...

This includes Interstate 49 between mile markers 55 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Arkansas.

&&

LAT...LON 3590 9436 3606 9450 3649 9403 3612 9366
TIME...MOT...LOC 1920Z 232DEG 37KT 3602 9436

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

69
Local storm report, Apr 15, 1:42 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
242 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             2 N FARMINGTON          36.07N 94.25W
04/15/2023  E1.00 INCH       WASHINGTON         AR   PUBLIC

&&

JDS
Local storm report, Apr 15, 1:43 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             2 ESE WHEELER           36.10N 94.22W
04/15/2023  E1.00 INCH       WASHINGTON         AR   PUBLIC

&&

JDS

The radar

The Western Arkansas radar (KSRX), 14 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sequoyah

When
April 15, 1:47 PM CST
Where
Sequoyah County, 0.7 mi SSE of West Ft Smith
Measured
1.25 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.390, -94.447

Half dollar size hail damaged vehicles and homes.

Hail, Le Flore

When
April 15, 2:00 PM CST
Where
Le Flore County, 1 mi ESE of Spiro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.224, -94.614

Hail, Le Flore

When
April 15, 2:00 PM CST
Where
Le Flore County, 0.79 mi NE of Spiro
Measured
2.5 in hail
Property damage
$75,000
Reported by
Public
Coordinates
35.239, -94.622

Tennis ball size hail damaged homes and vehicles.

Hail, Le Flore

When
April 15, 2:38 PM CST
Where
Le Flore County, 7 mi ESE of Heavener
Measured
0.75 in hail
Reported by
Public
Coordinates
34.841, -94.486

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084413, 1086239, 1086240, 1086241.